Alert archive / Maine / Beach Hazards Statements in 2024
Beach Hazards Statement 3, NWS Caribou, ME
NWS Caribou, ME issued this beach hazards statement at May 26, 2024, 3:04 AM EDT for Hancock County, Washington County, Maine. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- May 26, 2024, 3:04 AM EDT (07:04 UTC)
- Expired
- May 26, 2024, 8:00 PM EDT
- In force
- 17 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 7.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1920 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
214 WHUS41 KCAR 260704 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 304 AM EDT Sun May 26 2024 MEZ029-030-270000- /O.NEW.KCAR.BH.S.0003.240526T0704Z-240527T0000Z/ Coastal Hancock-Coastal Washington- 304 AM EDT Sun May 26 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...The warm air temperatures in the 60s may cause people to underestimate the dangers of the very cold water temperatures which are currently only in the mid to upper 40s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...The cold temperatures can quickly cause hypothermia to anyone immersed in the water. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
1 follow-up statement
584 WHUS41 KCAR 261836 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 236 PM EDT Sun May 26 2024 MEZ029-030-270000- /O.CON.KCAR.BH.S.0003.000000T0000Z-240527T0000Z/ Coastal Hancock-Coastal Washington- 236 PM EDT Sun May 26 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...The warm air temperatures in the 60s may cause people to underestimate the dangers of the very cold water temperatures which are currently only in the mid to upper 40s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...The cold temperatures can quickly cause hypothermia to anyone immersed in the water. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at May 25, 11:40 PM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 25, 11:40 PM EDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1140 PM EDT Sat May 25 2024 .SYNOPSIS... High pressure will build to the east of the region through Sunday, as a weak coastal low passes to the south. A warm front slowly approaches from the southwest Sunday night through Monday night, as a storm system slowly moves into southwestern Quebec. This storm then lifts slowly northeast into Central Quebec Tuesday and Tuesday night, then slowly moves to the east into the Maritimes through Thursday. && .NEAR TERM /THROUGH SUNDAY/... 11:40 PM Update: Satellite pictures and observations indicate a mainly clear sky across the eastern portion of the FA with clouds increasing from the west. Most of the northern valleys have dropped into the mid to upper 40s. As clouds increase temperatures will level off and in most areas rise a bit overnight and toward daybreak. A shower is possible in spots overnight across the Central Highlands, and across parts of the Downeast region toward daybreak. Only minor tweaks to the ongoing forecast for the overnight based on the latest observations and satellite and radar trends. Previous Discussion... A weak upper level ridge will help usher in a weak shortwave tonight. For this evening, RH models show the fair weather cumulus dissipating as the system moves in. However, after sunset, clouds will increase from west to east ahead of the shortwave. After midnight, high-res QPF models show the rain showers moving into the region. Due to the very dry air aloft in the north, the rain showers will mainly stay to the south, though cannot rule out an isolated showers in the north. By Sunday, the shortwave will exit to the east with isolated showers possible across the east throughout the day. Otherwise, seasonable temps with light E winds. By afternoon, clouds will begin to clear with possible fair weather cumulus. By the evening, an increasing stratus deck is expected to move into the south. This will depend on the strength of the onshore flow. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... Deep layered northern stream ridging crosses the area Sunday night, with associated subsidence keeping things dry, except for possibly some isolated showers moving in late at night ahead of the next system on the backside of the ridge. However, enough low level moisture could end up getting caught under the subsidence inversion to keep things more cloudy than not. Lows Sunday night should be near to slightly above normal. SW flow sets up aloft Monday on the backside of the departing ridge. A surface to 850mb warm front lifting towards the region could bring some scattered showers ahead of it. Highs on Monday should be near normal. A northern stream shortwave moves into Maine Monday night, bringing widespread rain with it, bringing about 1/3-2/3 of an inch of rain, with locally up to an inch possible over portions of the Central Highlands. This should not be sufficient to cause any flooding concerns. Lows Monday night should be around 5-10 degrees above normal. The shortwave exits to the east Tuesday morning, bringing an end to the main rain threat. However an approaching cold front could trigger additional showers Tuesday afternoon. Given that the atmosphere should have limited time to recover from the morning rainfall, at this time, the risk of thunder is too low to reflect in the forecast. Highs on Tuesday should be near to slightly above normal. Patchy fog is possible given moist low levels and light winds late Sunday night/Monday morning and again late Monday night/Tuesday morning. Fog could linger near the immediate coast into the day on Tuesday. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The models continue to show a mean trough building into the eastern US Tuesday night through at least Thursday. Where they differ is on the details of exactly where a closed low embedded in this mean trough tracks. This will determine how much the area is impacted by showers Tuesday night through Thursday. For now leaned more towards the CMC/GFS as they were more similar to handling the upper level features than the ECMWF (though it does have run to run consistency with itself) as that combo appears favored by more ensemble members on the whole. As a result expect some mainly scattered showers Tuesday night, with the showers becoming more isolated across mainly Downeast Maine on Wednesday. The showers should become more scattered in nature again across the entire region Wednesday night and Thursday. The differences in the ECMWF vs GFS/CMC camp become much more noticeable Thursday night-Saturday. The ECMWF basically stalls the closed low near the region during this time frame (with continued showers), while the GFS/CMC combo (once again favored by more ensemble members than the ECMWF solution) allows for a deep layered ridge to build in starting Thursday night and continuing though Saturday. This would allow for things to dry out. For now went with chance pops for Thursday night, then slight chance pops Friday-Saturday (to reflect the chance that the ECMWF forecast could still occur). The forecast in the Thursday night-Saturday time frame has lower confidence than is typical for a forecast in this time range given the spread in solutions. Temperatures Tuesday night-Wednesday night should be above normal, then near normal Thursday-Friday night, then could end up being above normal again on Saturday. && .AVIATION /04Z SUNDAY THROUGH THURSDAY/... NEAR TERM: VFR conditions for all terminals overnight with light and variable winds. VFR conditions for all terminals Sunday morning. By Sunday afternoon, lowering cigs for BGR/BHB will bring conditions to MVFR for the rest of the day. Light and variable winds through Sunday morning, becoming light E by Sunday afternoon. SHORT TERM: Sunday night-Monday: MVFR or lower possible late at night/early in the morning in patchy fog, then VFR. SE winds G15-20KT possible northern terminals and LLWS possible southern terminals. Monday night-Tuesday: IFR or lower possible, improving to MVFR or VFR Tuesday afternoon. LLWS possible. Tuesday night-Thursday: Becoming VFR Tuesday night, with a low chance of MVFR in any showers thereafter. S winds G15-20KT possible Wednesday. NW winds G115-20KT possible Thursday. && .MARINE... NEAR TERM: Winds and seas will remain below SCA conditions tonight and Sunday. SHORT TERM: Sub-SCA conditions are forecast on all waters Sunday night. SCA conditions are then possible on the waters Monday- Tuesday night, with the best chance Monday night- Tuesday. There is also a very low end chance of gales on the coastal ocean waters late Monday night into Tuesday night, however the confidence in this is not high enough to mention it in the HWO at this time. For now it appears that all waters should experience sub-SCA conditions Wednesday-Thursday. However, there is below normal confidence in the forecast in this time frame, so SCA conditions are possible, but at this time the confidence in there occurrence is not sufficient to reflect in the forecast. Fog could end up reducing visibilities over the waters to 1 NM or less late Sunday night and Monday morning and then again from late Monday night to well into the day on Tuesday. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...CB/Clark/LaFlash Short Term...Maloit Long Term...Maloit Aviation...CB/Clark/LaFlash/Maloit Marine...CB/Clark/LaFlash/Maloit
Hazardous weather outlook, May 25, 2:40 PM EDT, 12 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 240 PM EDT Sat May 25 2024 MEZ001>006-010-011-015>017-031-032-261845- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 240 PM EDT Sat May 25 2024 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-261845- Coastal Hancock-Coastal Washington- 240 PM EDT Sat May 25 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-261845- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 240 PM EDT Sat May 25 2024 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 26, 2:48 AM EDT, 16 minutes before
Special Weather Statement National Weather Service Caribou ME 248 AM EDT Sun May 26 2024 MEZ001>006-010-011-015>017-029>032-262300- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Ashland, Baker Lake, Billy-Jack Depot, Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket, East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, Smyrna Mills, Greenville, Monson, Blanchard, Lincoln, Howland, Springfield, Bangor, Brewer, Orono, Old Town, Amherst, Aurora, Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream, Wesley, Princeton, Ellsworth, Bar Harbor, Bucksport, Orland, Castine, Eastport, Perry, Machias, Cherryfield, Dover-Foxcroft, Milo, Guilford, Danforth, Vanceboro, and Topsfield 248 AM EDT Sun May 26 2024 ...National Weather Service Cold Water Safety Message... * The warm air temperatures today in the upper 60s and low 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 50s on the lakes and in the mid 60s on the rivers. * The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. According to the Maine Warden Service, when the water temperature is below 60 degrees, the average submerged person could lose dexterity within minutes and be unable to accomplish simple tasks. Anyone on small boats, canoes or kayaks should plan accordingly if recreating this weekend and use extreme caution to avoid this threat. Paddle smart from the start and always wear your life jacket!
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:41 PM EDT | Small Craft Advisory | CAR | 51 hr |
Nearby
Beach Hazards Statements in Maine, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.